Alert archive / South Dakota / Flash Flood Warnings in 2016

Flash Flood Warning 3, NWS Rapid City, SD

July 15, 2016Pennington County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jul 15, 2016, 3:47 PM MDT for Pennington County, South Dakota. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 3:47 PM MDT (21:47 UTC)
Expired
Jul 15, 2016, 5:45 PM MDT
In force
118 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 48 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:06 PM MDTHEAVY RAIN 4.111 N Hisega, SD
Jul 15, 5:30 PM MDTFLASH FLOOD3 Ne Hisega, SDRUNOFF CAUSED FLOODING IN WILD IRISHMAN GULCH... RED ROCK CANYON... CLEGHORN CANYON... AND NAMELESS CANYON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 103 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WGUS53 KUNR 152147
FFWUNR
SDC103-152345-
/O.NEW.KUNR.FF.W.0003.160715T2147Z-160715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM MDT

* AT 346 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JOHNSON SIDING AND HISEGA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4413 10340 4406 10331 4404 10343 4410 10359

$$

POJORLIE
2 follow-up statements
512 
WGUS73 KUNR 152301
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT FRI JUL 15 2016

SDC103-152345-
/O.CON.KUNR.FF.W.0003.000000T0000Z-160715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENNINGTON SD-
501 PM MDT FRI JUL 15 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL PENNINGTON COUNTY...

AT 456 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. TRAINED SPOTTERS HAVE REPORTED
MORE THAN 4 INCHES OF RAIN HAVE FALLEN ONE MILE NORTH OF HISEGA.
THUNDERSTORMS CONTINUE TO DEVELOP OVER THE WARNED AREA...AND
ADDITIONAL RAINFALL WILL WORSEN ANY ONGOING FLOODING. RAIN IS
EXPECTED TO DIMINISH OVER THE NEXT HOUR AS STORMS MOVE OUT OF THE
AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JOHNSON SIDING AND HISEGA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4413 10340 4406 10331 4404 10343 4410 10359

$$

POJORLIE
600 
WGUS73 KUNR 152338
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT FRI JUL 15 2016

SDC103-152347-
/O.EXP.KUNR.FF.W.0003.000000T0000Z-160715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENNINGTON SD-
538 PM MDT FRI JUL 15 2016

...THE FLASH FLOOD WARNING FOR CENTRAL PENNINGTON COUNTY WILL EXPIRE
AT 545 PM MDT...

THE HEAVY RAIN HAS ENDED. HOWEVER, ADDITIONAL RAINFALL IS POSSIBLE
WITH AN APPROACHING THUNDERSTORM. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 4413 10340 4406 10331 4404 10343 4410 10359

$$

POJORLIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:59 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 15, 2:59 PM MDT, 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
259 PM MDT FRI JUL 15 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 258 PM MDT Fri Jul 15 2016

Current surface analysis shows low pressure over far northeast
CO, with lee side trof extending north across eastern WY into
southeast MT. Upper level analysis shows shortwave ridge over the
northern rockies, with west-northwest flow into the plains.
Complex of showers and thunderstorms earlier today over southern
SD has moved well south of the area. Skies are mostly sunny,
variably cloudy over the Black Hills area, with temps in the 70s
and lower 80s. Thunderstorms have developed over the northern and
central Black Hills, tracking slowly east-southeast. Winds are
from the south to southeast in most areas.

Unsettled weather can be expected at times through the weekend, with
the biggest threat for severe weather coming Saturday afternoon and
evening as a cool front and low pressure system cross the area. For
the rest of this afternoon into the early evening, isolated to
scattered showers and thunderstorms are expected, mainly over and
around the Black Hills. An isolated severe storm is possible with
large hail the main threat. The better chances across the rest of
the forecast area look to be later in the evening and overnight as
low level southerly jet intensifies over the region again and weak
energy aloft overrides the ridge. Theta-e advection is strongest
overnight over far northeast WY, southeast MT, into northwest SD.
This is where the better chance for storms and isolated strong to
severe storms are expected, possibly lingering into early Saturday
as well across far northern SD. Lows overnight will be in the mid
50s to mid 60s.

Saturday looks to be the most active day with regard to severe wx
over the next several days. Low pressure will develop over central
WY, along stalled out frontal boundary, and track east-northeast
across the area during the afternoon and evening. Weakening ridge
will allow a bit stronger shortwave energy to cross the area.
Southerly winds ahead of the boundary will bring 60-65 dewpoints
into much of western SD, helping to produce moderate to high CAPE
values ahead and to the north of the low. Shear will be favorable
for supercells, especially near and east of the surface low.
Afternoon storms may get going relatively early, especially from the
Black Hills into northeast WY, as shortwave energy approaches. The
threat for severe weather will be highest across the cwa from the
Black Hills area to central SD, with a marginal risk further west
across most of the northeast WY plains. Large hail and strong wind
gusts will be the bigger threats, but an isolated tornado cannot be
ruled out with any discrete supercells. Stronger activity should
eventually move east of the area Saturday evening as cool front
tracks east of the area.

.LONG TERM...(Sunday Through Friday)
Issued at 258 PM MDT Fri Jul 15 2016

Upper ridge over the central CONUS will amplify as a
trough develops over the Pacific Northwest. Weak shortwave energy
will pass through the ridge Sunday and Monday, with chances for
showers and thunderstorms a possibility. With the upper ridge in
place for much of next week, conditions will become hot and dry as
temperatures trend toward 100 degrees across the plains.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 258 PM MDT Fri Jul 15 2016

Isolated showers and thunderstorms will be possible this
afternoon and evening. Some of the heavier showers/storms could
produce brief MVFR conditions. Otherwise, expect VFR conditions
outside areas of thunderstorms through the period.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...26
LONG TERM...Pojorlie
AVIATION...McKemy
Hazardous weather outlook, Jul 15, 6:23 AM MDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
623 AM MDT FRI JUL 15 2016

WYZ054-055-058-161230-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON-
623 AM MDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY LATER THIS AFTERNOON
AND TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH A MARGINAL
RISK FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...ESPECIALLY IN THE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE STRONG
WITH A MARGINAL RISK FOR LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012-024>031-041-042-044-047-072>074-WYZ056-057-071-161230-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-TODD-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
623 AM MDT FRI JUL 15 2016 /723 AM CDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD BE STRONG LATER THIS AFTERNOON AND TONIGHT WITH A MARGINAL
RISK FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SOME THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WITH
THE THREAT OF VERY LARGE HAIL...GREATER THAN TWO INCHES IN
DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. SOME OF THE
STORMS SUNDAY AFTERNOON AND EVENING COULD BE STRONG WITH A
MARGINAL RISK FOR LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-013-014-032-043-046-049-161230-
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-
MELLETTE-TRIPP-
623 AM MDT FRI JUL 15 2016 /723 AM CDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT A FEW THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY EARLY
THIS MORNING AND LATE TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SOME THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS LATER SATURDAY AFTERNOON AND EVENING
WITH THE THREAT OF VERY LARGE HAIL...GREATER THAN TWO INCHES IN
DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 15, 2:31 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MDT FRI JUL 15 2016

SDZ026-028-152115-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
231 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY
UNTIL 315 PM MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SILVER CITY...OR 9 MILES NORTH OF HILL CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN RAPID CITY...JOHNSON SIDING...SILVER CITY...HISEGA...
ROCKERVILLE...MYSTIC AND PACTOLA RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4407 10369 4414 10365 4403 10324 4392 10331
TIME...MOT...LOC 2030Z 292DEG 16KT 4406 10355

TRIMARCHI
Local storm report, Jul 15, 3:03 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 ENE PACTOLA RESERVOIR 44.07N 103.49W
07/15/2016  E0.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

MCKEMY
Local storm report, Jul 15, 3:32 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             JOHNSON SIDING          44.08N 103.44W
07/15/2016  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

ME
Local storm report, Jul 15, 3:33 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 ENE PACTOLA RESERVOIR 44.07N 103.49W
07/15/2016  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:22 PM MDTSevere Thunderstorm WarningUNRPerkins38 min
Jul 14, 6:37 PM MDTSevere Thunderstorm WarningUNRHarding53 min
Jul 14, 6:56 PM MDTSpecial Weather StatementUNRPerkins49 min
Jul 14, 7:14 PM MDTSevere Thunderstorm WarningUNRPerkins50 min
Jul 14, 7:38 PM MDTSevere Thunderstorm WarningUNRPerkins25 min
Jul 14, 7:52 PM MDTSevere Thunderstorm WarningUNRPerkins38 min
Jul 14, 8:20 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins55 min
Jul 14, 9:03 PM MDTSevere Thunderstorm WarningUNRMeade, Ziebach42 min
Jul 14, 9:29 PM MDTSevere Thunderstorm WarningUNRHaakon46 min
Jul 14, 10:41 PM MDTSpecial Weather StatementUNRButte34 min
Jul 15, 12:51 AM MDTSpecial Weather StatementUNRBennett39 min
Jul 15, 2:10 AM MDTSpecial Weather StatementUNRBennett, Jackson65 min
Jul 15, 7:40 AM MDTSpecial Weather StatementUNROglala Lakota65 min
Jul 15, 2:31 PM MDTSpecial Weather StatementUNRCuster44 min
Jul 15, 3:16 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington48 min
Jul 15, 4:06 PM MDTSpecial Weather StatementUNRPennington39 min
Jul 15, 4:12 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington33 min
Jul 15, 4:48 PM MDTSpecial Weather StatementUNRPennington27 min
Jul 15, 5:17 PM MDTSevere Thunderstorm WarningUNRPennington28 min
Jul 15, 5:21 PM MDTAreal Flood AdvisoryUNRPennington114 min
Jul 15, 5:46 PM MDTSpecial Weather StatementUNRPennington29 min

Nearby

Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.